Alert archive / Montana / Tornado Warnings in 2005

Tornado Warning 22, NWS Billings, MT

August 11, 2005Yellowstone County, Montana

NWS Billings, MT issued this tornado warning at Aug 11, 2005, 8:45 PM MDT for Yellowstone County, Montana. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2005, 8:45 PM MDT (02:45 UTC)
Expired
Aug 11, 2005, 9:30 PM MDT
In force
45 min
Issued by
NWS Billings, MT
Area
Counties, with a storm outline in the text

County Yellowstone County, MT

The radar

The Billings radar (KBLX), 12 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 8:52 PM MDTHAIL 1.755 E Molt, MT
Aug 11, 9:00 PM MDTTORNADO3 Ne Molt, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2005-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2005-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KBYZ 120247
TORBYZ
MTC111-120330-
/O.NEW.KBYZ.TO.W.0022.050812T0245Z-050812T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
845 PM MDT THU AUG 11 2005

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* TORNADO WARNING FOR...
  WEST CENTRAL YELLOWSTONE COUNTY IN SOUTH CENTRAL MONTANA

* UNTIL 930 PM MDT

* AT 839 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO 14     
  MILES WEST OF ACTON...OR ABOUT 20 MILES WEST OF BILLINGS...MOVING  
  EAST NORTHEAST AT 20 MPH.

* THE TORNADO WILL BE NEAR ACTON AROUND 915 PM MDT.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LARGE HAIL HAS ALSO BEEN REPORTED WITH THIS STORM.

LAT...LON 4609 10862 4609 10858 4606 10858 4592 10848
      4590 10848 4587 10864 4584 10870 4580 10889
      4596 10890

$$

JKL
1 follow-up statement
000 
WWUS55 KBYZ 120312
SVSBYZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
908 PM MDT THU AUG 11 2005

MTC111-120330-
/O.CON.KBYZ.TO.W.0022.000000T0000Z-050812T0330Z/
YELLOWSTONE MT-
908 PM MDT THU AUG 11 2005

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR WEST
CENTRAL YELLOWSTONE COUNTY...

AT 900 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO TO THE 
NORTHEAST OF MOLT...OR 8 MILES SOUTHWEST OF ACTON AND 18 MILES 
NORTHWEST OF BILLINGS...MOVING EAST AT 20 MPH.

THE TORNADO WILL TRACK TO NEAR ACTON OR JUST SOUTH OF ACTON ALONG 
HIGHWAY 3 BY 925 PM MDT.

HAIL TO THE SIZE OF GOLF BALLS WAS ALSO REPORTED WITH THIS STORM 5 
MILES EAST OF MOLT.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4593 10886 4601 10855 4586 10847 4584 10886

$$

JKL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Aug 11, 2:47 PM MDT, 5 hours 58 minutes earlier.

Area forecast discussion, Aug 11, 2:47 PM MDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
247 PM MDT THU AUG 11 2005

.SHORT TERM...VALID FOR FRI AND SAT...

WEATHER CHANGE ON TAP FOR THE REGION AS A STRONG NORTHERLY FLOW
ALOFT IS PROGGED TO DOMINATE SHORT TERM WEATHER FORECAST. FOR
TODAY...FLOW IS A BIT MORE DOWNSLOPISH THAN PREVIOUS DAYS BUT
ENOUGH LOW LEVEL MOISTURE LINGERS OVER THE REGION TO ALLOW
THUNDERSTORMS TO DEVELOP. CAPE IS NOT NEARLY AS HIGH AS PREVIOUS
DAYS BUT SHEAR IS A BIT BETTER SO SOME STORMS MAY PUT DOWN SOME
SMALL HAIL. COLD FRONT PROGGED TO MOVE INTO THE AREA SLOWER THAN
PREVIOUS FORECAST AND LOOKS TO BE AROUND 15Z FOR BILLINGS. STILL
DO NOT EXPECT MUCH WARMING TO OCCUR TOMORROW AND BEHIND THE FRONT
MUCH COOLER TEMPERATURES WITH UPSLOPE FLOW AND LOW CLOUDS WILL
MAKE IT FEEL VERY UNSUMMERLIKE. MOST INTERESTING PERIOD OF WEATEHR
WILL OCCUR LATE FRIDAY NIGHT THROUGH EARLY SATURDAY WHEN AN UPPER
LEVEL SHORTWAVE ROLLS ACROSS THE UPLSOPE LOW LEVEL AIRMASS AND
PROVIDES A DYNAMIC PERIOD OF LIFT. TEMPERATURES AT UPPER LEVEL
LOOK TO BE SUFFICIENT FOR SNOW AND WILL BE MENTIONING
ACCUMULATIONS FOR LOCATIONS ABOVE 7000 FEET. SATURDAY WILL BE AN
ANOTHER WELL BELOW NORMAL TEMPERATURE DAY BUT PRECIPITATION WILL
BE TAPERING OFF DURING THE DAY. BORSUM

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

FEW CHANGES TO THE GOING FORECAST. MAIN ADJUSTMENT WAS TO POPS.
DECREASED POPS SUNDAY AND SUNDAY NIGHT AS CONVERGENCE ALOFT SHOULD
PUT LARGE SUBSIDENCE AREA OVER SOUTHERN MONTANA. ANOTHER WAVE
ALOFT MOVES THROUGH ON MONDAY AFTERNOON FOR AN ADDITIONAL CHANCE
OF AFTERNOON AND EVENING SHOWERS. RIDGE ALOFT BUILDS INTO THE AREA
TUESDAY AND SOUTHWEST FLOW BECOMES ESTABLISHED THURSDAY. NEXT
SYSTEM DEVELOPS OVER PACIFIC NORTHWEST AND BEGINS TO SHED PIECES
OF ENERGY FURTHER TO THE EAST OVER MONTANA. STILL A LOT OF
UNCERTAINTY REGARDING STRENGTH AND TIMING OF NEXT SYSTEM SO LEFT
BROAD BRUSHED LOW POPS IN PLACE. TEMPERATURES SHOULD SLOWLY
INCREASE INTO THE MID TO UPPER 80S BY THURSDAY...WHICH IS NEAR
NORMAL FOR THIS TIME OF YEAR. CHAMBERS

&&

.AVIATION...

EXPECT VFR CONDITIONS THIS AFTERNOON INTO THIS EVENING WITH
ISOLATED SHOWERS AND THUNDERSTORMS MAINLY WEST OF AN MLS-4BQ LINE.
PRECIPITATION SHOULD DIMINISH AFTER MIDNIGHT. PATCHY MVFR TO IFR
CONDITIONS ARE EXPECTED TO DEVELOP AFTER 3 AM MDT WITH FOG
REDUCING VISIBILITIES TO AROUND 3 MILES AT TIMES. INCREASING
CLOUDINESS AND SHOWER ACTIVITY WILL DEVELOP BY MID MORNING FRIDAY. CHAMBERS

&&

.PRELIMINARY POINT TEMP/POPS...

    FRI     SAT     SUN     MON     TUE     WED     THU
-----------------------------------------------------------
BIL 055/063 045/062 046/076 055/080 056/082 058/085 056/083
    24/W    56/R    22/W    00/B    00/B    22/T    22/T
LVM 047/066 036/063 041/073 045/080 046/082 047/083 046/081
    24/W    56/R    22/W    02/T    21/B    22/T    22/T
HDN 054/066 043/063 045/079 053/083 057/085 058/087 057/085
    24/W    54/R    22/W    00/B    00/B    22/T    22/T
MLS 054/067 046/064 046/076 054/082 056/085 057/084 056/082
    23/W    42/R    12/W    00/U    00/B    02/T    22/T
4BQ 054/071 047/063 046/076 053/082 054/084 055/087 054/085
    24/W    53/R    22/W    02/T    01/B    22/T    22/T
BHK 052/067 043/061 046/074 052/078 053/080 054/083 053/081
    22/W    32/R    12/W    00/U    00/B    22/T    22/T
SHR 051/068 045/062 042/075 050/082 051/084 052/086 051/084
    34/W    56/R    20/B    02/T    22/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:08 PM MDTSevere Thunderstorm WarningBYZStillwater52 min
Aug 11, 8:32 PM MDTTornado WarningBYZStillwater28 min
Aug 11, 9:21 PM MDTSevere Thunderstorm WarningBYZStillwater39 min
Aug 11, 9:25 PM MDTTornado WarningBYZYellowstone30 min
Aug 11, 11:23 PM MDTSevere Thunderstorm WarningBYZStillwater39 min

Nearby

Tornado Warnings in Montana, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.